Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 8:40 PM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 8:40 PM MST (03:40 UTC)
- Expired
- Jul 17, 2018, 9:15 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 3.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3087 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
982
WUUS55 KTWC 180340
SVRTWC
AZC019-180415-
/O.NEW.KTWC.SV.W.0023.180718T0340Z-180718T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
840 PM MST TUE JUL 17 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Pima County in southeastern Arizona...
* Until 915 PM MST.
* At 839 PM MST, a severe thunderstorm was located over Three Points,
or 23 miles southwest of Tucson, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Three Points, Tucson Estates and San Pedro.
This includes the following highways...
Route 86 between mile markers 142 and 159.
Route 286 between mile markers 39 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3210 11114 3193 11128 3208 11153 3222 11144
3228 11131
TIME...MOT...LOC 0339Z 131DEG 14KT 3208 11129
HAIL...1.00IN
WIND...60MPH
$$
Zell2 follow-up statements
875
WWUS55 KTWC 180353
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
853 PM MST TUE JUL 17 2018
AZC019-180415-
/O.CON.KTWC.SV.W.0023.000000T0000Z-180718T0415Z/
Pima-
853 PM MST TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR CENTRAL PIMA COUNTY...
At 853 PM MST, a severe thunderstorm was located near Three Points,
or 22 miles southwest of Marana, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Three Points, Tucson Estates and San Pedro.
This includes the following highways...
Route 86 between mile markers 142 and 159.
Route 286 between mile markers 39 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3210 11114 3193 11128 3208 11153 3222 11144
3228 11131
TIME...MOT...LOC 0353Z 131DEG 14KT 3212 11134
HAIL...<.75IN
WIND...60MPH
$$
Zell046
WWUS55 KTWC 180415
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
915 PM MST TUE JUL 17 2018
AZC019-180425-
/O.EXP.KTWC.SV.W.0023.000000T0000Z-180718T0415Z/
Pima-
915 PM MST TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3210 11114 3193 11128 3208 11153 3222 11144
3228 11131
TIME...MOT...LOC 0415Z 131DEG 14KT 3215 11138
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 2:55 PM MST, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 255 PM MST Tue Jul 17 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms through at least the middle of the week. Partial drying from the east may lead to reduced thunderstorm coverage by the weekend, along with hotter temperatures. && .DISCUSSION...The upper low moving through Sonora, Mexico along with the northern extent of the inverted trough passing through Arizona was showing up nicely in Satellite water vapor imagery. Showers and a few thunderstorms were developing this afternoon in the vicinity of this upper low and across far western Pima county. This general area will be the main focus of showers and thunderstorm this evening and tonight. Cannot rule out a few thunderstorms farther north though. Otherwise, high pressure aloft will become established over the Great Basin region around Wednesday before shifting over the Desert Southwest this coming weekend. This adjustment in the position of the upper high will result in some warming and drying aloft by the end of the week. This warmer and drying will eventually translate to less thunderstorm activity and hotter daytime temperatures by the weekend. && .AVIATION...Valid through 19/00Z. Isolated to scattered -SHRA/TSRA mainly west of KTUS and near the International Border through the Cloud bases 8k-12k ft AGL with SCT- BKN clouds above 20k. Winds remain below 12 kts through the period, with stronger gusts possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A shift in the weather pattern will begin to take place, bringing in drier air and reducing rain chances. However, isolated storms could still develop, especially over the higher terrain. Temperatures also gradually warm through the week. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 6:18 PM MST, 2 hours 22 minutes before
Special Weather Statement National Weather Service Tucson AZ 618 PM MST TUE JUL 17 2018 AZZ501-502-180200- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 618 PM MST TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL 700 PM MST... At 617 PM MST, Doppler radar was tracking a strong thunderstorm near Organ Pipe National Monument, or 51 miles west of Sells, moving west at 20 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Organ Pipe National Monument and Lukeville. LAT...LON 3206 11295 3200 11264 3184 11268 3195 11305 TIME...MOT...LOC 0117Z 106DEG 19KT 3195 11275 Zell
Special weather statement, Jul 17, 8:30 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
830 PM MST TUE JUL 17 2018
AZZ502>504-515-180415-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
830 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
915 PM MST...
At 830 PM MST, Doppler radar was tracking a strong thunderstorm over
Three Points, or 23 miles northwest of Green Valley, moving northwest
at 25 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Three Points, Kitt Peak, Valencia West, Tucson Estates, Santa Rosa
Ranch, Ryan Field, Pan Tak, San Pedro and Queens Well.
LAT...LON 3184 11132 3194 11162 3226 11179 3233 11140
3212 11109
TIME...MOT...LOC 0330Z 117DEG 23KT 3206 11132
ZellThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 17, 6:57 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 21 min |
| Jul 17, 8:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 17, 9:39 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Jul 17, 9:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 17, 9:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 17, 11:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 18, 3:03 AM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 18, 1:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Jul 18, 4:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.